Does Niacinamide supplementation cause you headaches ?

Discussion in 'B3/Niacinamide' started by burtlancast, Mar 18, 2014.

  1. burtlancast

    burtlancast Member

    Joined:
    Jan 1, 2013
    Messages:
    2,645
    Headaches are a common side effect on Niacin supplementation ( probably, as Mittir wrote, due to the induced hypoglycemia following the increased burning of corbohydrates instead of free fatty acids).

    I have read some members here have had the same bad experience with niacinamide ( probably again due to the same mechanism).
    Does taking OJ at the same time resolve the problem ?

    What are your experiences with niacinamide and headaches ?
     
  2. Blossom

    Blossom Moderator

    Joined:
    Nov 23, 2013
    Messages:
    8,436
    Gender:
    Female
    I personally can take about 500mg at once with sugar of any source and I'm fine. I'm generally more of a stomach ache person as opposed to a headache person though. I haven't had any negative experience since switching to the powder. I think my problem before was the fillers in the capsules( the old one also had alpha lipoic acid).
     
  3. juanitacarlos

    juanitacarlos Member

    Joined:
    Dec 31, 2012
    Messages:
    417
    No personally I've not had headaches or other side effects. I've taken a variety of doses from 250mg to 1500mg a few times a day without problems. I've usually taken after a meal though - never on an empty stomach. The only two brands I've used are Jarrow and currently Purebulk.com capsules. I take about 600mg every 2-3 days.
     
  4. narouz

    narouz Member

    Joined:
    Jul 22, 2012
    Messages:
    4,429
    One little sidebar on niacinamide--it can cause heart palpitations.
    I haven't pinned it down for sure, but I believe it may have caused me to have some.
    If anyone else has noticed this, it would be good to hear.

    I've taken a lot of it over the years, so it is a surprising possible culprit.
    I emphasize: I'm not sure it was the cause, or at least the sole cause.
    But google and you will see the connection.
     
  5. SQu

    SQu Member

    Joined:
    Jan 3, 2014
    Messages:
    1,286
    It made me feel a bit dull but that was during a bad time and is no longer the case. Low blood sugar makes sense given my experience.
     
  6. mouse

    mouse Member

    Joined:
    Feb 25, 2014
    Messages:
    65
    I couldn't tolerate niacinamide without getting liver stress and headaches until I found out I was very copper deficient.
     
  7. jyb

    jyb Member

    Joined:
    Nov 9, 2012
    Messages:
    2,768
    Location:
    UK
    I think that's interesting. How did you found out, and what steps did you then take to correct the deficiency?
     
  8. mouse

    mouse Member

    Joined:
    Feb 25, 2014
    Messages:
    65
    Trial and error.. I also could not tolerate more than 5K IU of Vitamin A per day without a toxicity headache. Both problems were caused by copper deficiency. I'm taking copper supplements now. I cannot absorb or hold onto the copper very well, I am guessing due to gut issues. I find niacinamide is very copper antagonistic (i.e. need to increase copper to tolerate greater doses of niacinamide), whereas Vitamin A is not that sensitive to the copper dose. My wife discovered a brief mention of these copper dependencies in an orthomolecular paper online but by then I was pretty sure I had a copper deficiency. Too bad I didn't know before, it would have saved me years of frustration.
     
  9. pone

    pone Member

    Joined:
    Jun 4, 2014
    Messages:
    58
    Do you have any citations for niacinamide causing copper deficiency?

    How did you confirm a diagnosis of copper deficiency in your own case?
     
  10. tara

    tara Member

    Joined:
    Mar 29, 2014
    Messages:
    10,269
    Gender:
    Female
    I'm curious about this too - suspect I've been chronically deficient, don't know how to confirm, and not sure how best to increase it.
     
  11. kookaburra

    kookaburra Member

    Joined:
    Jul 1, 2014
    Messages:
    21
    I've noticed heart palpitations and shortness of breath after 500 mg of niacinamide. I tried taking magnesium glycinate, bag breathing and increasing sugar, all were marginally helpful. Eventually increasing B12 seemed to resolve it... I wonder what that's about. I know a deficiency in b12 can lead to pernicious enemia but I can't understand why a high dose of niacinamide would cause that to happen. Is there any way that a high dose of niacinamide could somehow antagonize cobalamin? Is that a thing?
     
  12. narouz

    narouz Member

    Joined:
    Jul 22, 2012
    Messages:
    4,429
    As so often is the case with my life
    it is not a good science experiment:
    I don't introduce one variable at a time
    wait
    then observe effects.
    Instead, I tend to add two or three variables... :oops:

    Niacinamide was one of several things that seems to cause palps
    during a certain time.
    Couldn't pin down whether the palps were hypothyroid or hyperthyroid in origin,
    or neither.
    I'm hypothyroid, and was trying to adjust the supps.

    At this time, my best guess is
    I think I was hypo--not enough supp,
    but when I'd raise them...sometimes that seemed to at least be part of what caused
    the palps.
    And there were different kinds of palps, to make the mystery deeper.

    Now, looking back, I think big doses of D3 really helped.
    Google and you will find some connections to palps.
    But...it could have been magnesium, or also magnesium,
    because I added that at the same time as D3.

    Sorry to be such a bad scientist. :shock:
     
Loading...